North Dakota, 2008

Tornadoes and Hail in North Dakota, July 7, 2008

July 7, 2008 · NWS FGF · 22 events in 12 counties and zones

An area of low pressure moved along the Canadian border on Monday (7th) and developed several severe thunderstorms. A triple point, or the intersection of multiple boundaries, formed in north central North Dakota, and resulted in several tornado reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$347,000
Crop damage
$530,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An area of low pressure moved along the Canadian border on Monday (7th) and developed several severe thunderstorms. A triple point, or the intersection of multiple boundaries, formed in north central North Dakota, and resulted in several tornado reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 7, 1:30 AM CST, 8 hours 41 minutes earlier.

Area forecast discussion, Jul 7, 1:30 AM CST, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 AM CDT MON JUL 7 2008

.DISCUSSION...
FORECAST CHALLENGE CONCERNS PCPN POTENTIAL...AMOUNTS AND
TEMPERATURES. MODELS CONTINUE TO DIFFER SOMEWHAT ON SURFACE DETAILS
HOWEVER CLOSE WITH MAIN SYNOPTIC FEATURES. WILL USE BLEND FOR
FORECAST.

BAND OF SHRA/ELEVATED TSRA OVER CENTRAL DAKOTAS PROPAGATING EAST
AHEAD OF SOMEWHAT UNORGANIZED AREA OF SURFACE LOW PRESSURE OVER
NORTHERN HIGH PLAINS. INITIALLY CONVECTION LIKELY TO WEAKEN AS IT
OUT RUNS INSTABILITY AXIS AND ENCOUNTERS DRY EASTERLY FLOW. 35KT
850MB LOW LEVEL JET HOWEVER LIKELY TO KEEP THINGS GOING INTO THE
MORNING. AT THIS POINT THE MOST FAVORABLE LOCATION FOR RAINFALL
DURING DAY LOOKS TO BE ACROSS NORTH HALF OF FA IN ZONE OF STRONGEST
WARM ADVECTION...FRONTOGENETICAL FORCING AND IN ENTRANCE REGION OF
UPPER LEVEL JET. THIS TOO IN AGREEMENT WITH OPERATIONAL MODELS. WITH
MODEST INSTABILITY/SUFFICIENT MOISTURE SHIFTING EAST ALONG WITH
UPPER SUPPORT WILL LIKELY SEE CONVECTION HOWEVER SOMEWHAT SKEPTICAL
OF HIGH QPF AMOUNTS DEPICTED BY MODELS. CONVECTIVE PARAMETERS FROM
MODEL SOUNDINGS ALSO NOT SHOWING MUCH POTENTIAL FOR OTHER THAN
GENERAL THUNDER. FEEL BEST POTENTIAL FOR ANY SEVERE WILL BE TO OUR
WEST THIS AFTERNOON ALONG COLD FRONT WITH BETTER INSTABILITY AND
WILL HAVE BETTER POTENTIAL TO HEAT OUT. SOME STRONGER STORMS MAY
MAKE IT INTO DVL BASIN DEPENDING IS THIS AREA CAN GET ANY HEATING.
OVERALL CURRENT POPS FIT PICTURE BUT WILL MAKE SOME MINOR
ADJUSTMENTS. EXPECTING PLENTY OF CLOUD COVER ACROSS NORTH HALF WHICH
WILL KEEP TEMPERATURES DOWN. AS LITTLE MORE UNCERTAIN ABOUT FA SE
WHICH WILL BE LAST TO SEE ANY PCPN. WILL HOLD TEMPERATURES PRETTY
CLOSE TO MAV GUIDANCE WHICH HAS BEEN PERFORMING WELL.

WILL TIME POPS TO CORRESPOND WITH CFP THIS EVENING. COLD ADVECTION
CONTINUES OVERNIGHT HOWEVER LOW LEVEL RH WILL KEEP TEMPERATURES FROM
FALLING TOO FAR.

REGION REMAINS IN BROAD CYCLONIC FLOW TUESDAY HOWEVER DOES NOT
APPEAR TO BE MUCH IN THE WAY OF SYNOPTIC LIFT OR LOW LEVEL FORCING.
AS A RESULT WILL TRIM BACK ON POPS. WILL KEEP LOW POPS OVER NE FA
CLOSER TO 850MB COLD POCKET.

NEXT SHORT WAVE IN RELATIVELY ZONAL MID LEVEL FLOW CROSSES FA WED
NIGHT SO WILL KEEP LOW POPS GOING.

TIMING ISSUES COME UP WITH BOUNDARY PASSAGE LATE IN THE WEEK SO FOR
NOW WILL LEAVE LONGER RANGE AS IS.
&&

.AVIATION...
OVER ALL IN SPITE OF RELATIVELY HIGH PCPN CHANCES EXPECT GENERAL VFR
CIGS AND VSBY. CANNOT RULE OUT BRIEF/ISOLD MVFR CIGS/VSBY IN
STRONGER SHOWERS/TSRA BUT PROBABILITY TOO LOW TO INSERT IN TAFS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, Jul 7, 5:44 AM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 AM CDT MON JUL 7 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
644 AM CDT MON JUL 7 2008

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
THE REGION THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE RED RIVER
VALLEY INTO WESTERN MINNESOTA THIS MORNING. THESE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS. THIS AFTERNOON MORE
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD
FRONT OVER THE CENTRAL DAKOTAS. SOME OF THESE STORMS COULD BECOME
SEVERE AS THEY MOVE INTO WESTERN PARTS OF THE REGION LATE THIS
AFTERNOON INTO EARLY EVENING. THE FAVORED LOCATION FOR STRONG STORMS
WILL BE WEST OF A LINE FROM LANGDON TO VALLEY CITY WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODIC CHANCES FOR THUNDERSTORMS WILL RETURN TO THE REGION OVER
THE SECOND HALF OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 hail, 6 tornado, 3 funnel cloud. Local standard time, as filed.

Hail, Cass

When
July 7, 10:11 AM CST
Where
Cass County, 0.69 mi S of Davenport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.710, -97.070

Hail, Cass

When
July 7, 10:20 AM CST
Where
Cass County, Warren
Measured
0.88 in hail
Reported by
Public
Coordinates
46.730, -97.000

Hail, Benson

When
July 7, 1:55 PM CST
Where
Benson County, 5.52 mi E of Niles
Measured
0.75 in hail
Reported by
Public
Coordinates
48.280, -99.230

Tornado, Towner

When
July 7, 2:45 PM CST to 2:50 PM CST
Where
Towner County, 7.31 mi W of Armourdale to 11 mi WNW of Rocklake
Rating
EF3
Path length
3 mi
Path width
75 yd
Property damage
$5,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
48.860, -99.530

This tornado originated in Rolette County, where it produced EF3 damage near Rolla. It continued into Towner County for about 3 more miles and lifted about 11 miles west-northwest of Rock Lake. It produced mainly EF1 damage to scattered trees and fields in Towner County. Peak winds in Towner County were estimated at 90 mph.

Hail, Eddy

When
July 7, 2:59 PM CST
Where
Eddy County, Sheyenne
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.830, -99.120

Tornado, Towner

When
July 7, 3:11 PM CST to 3:18 PM CST
Where
Towner County, 3.71 mi E of Crocus to 6 mi ENE of Egeland
Rating
EF1
Path length
5 mi
Path width
150 yd
Continued into
Cavalier, Nd (FGF)
Property damage
$150,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
48.690, -99.090

This tornado produced an intermittent damage path of nearly 11 total miles, and ended about one mile north-northeast of Munich in Cavalier County by 428 pm CDT. The tornado only traveled about 5 miles due east in Towner County and mainly damaged crops and power lines. The tornado crossed into Cavalier County around 418 pm CDT at a point about 4 miles north and 6 miles east of Egeland. Peak wind speeds were estimated at 100 mph.

Tornado, Cavalier

When
July 7, 3:18 PM CST to 3:28 PM CST
Where
Cavalier County, 5.03 mi NNW of Calio to 1 mi NNE of Munich
Rating
EF1
Path length
7 mi
Path width
150 yd
Property damage
$100,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
48.700, -98.950

This tornado originated in Towner County and tracked intermittently for an additional 7 miles before ending about 1 mile north-northeast of Munich by 428 pm CDT. This tornado tipped three steel hopper bottom bins and tore siding and roofing off a pole shed. Maximum wind speeds were estimated at 100 mph.

Hail, Towner

When
July 7, 3:23 PM CST
Where
Towner County, 12 mi ENE of Rocklake
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
48.846, -98.986

The large hail fell near the Cavalier County line.

Hail, Cavalier

When
July 7, 3:25 PM CST
Where
Cavalier County, 3 mi NW of Calvin
Measured
1.75 in hail
Property damage
$30,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
48.881, -98.967

The hail fell near the Towner County line.

Hail, Griggs

When
July 7, 4:15 PM CST
Where
Griggs County, 12.25 mi NNE of Cooperstown
Measured
1.75 in hail
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
47.600, -97.980

Golfball sized hail and a wall cloud were observed just west of the intersection of highway 45 and highway 32.

Funnel Cloud, Cavalier

When
July 7, 4:29 PM CST
Where
Cavalier County, 5.33 mi ENE of Easby
Reported by
Public
Coordinates
48.760, -98.150

The funnel was viewed from a hill top.

Hail, Barnes

When
July 7, 4:30 PM CST
Where
Barnes County, 1.57 mi ENE of Leal
Measured
0.75 in hail
Reported by
Public
Coordinates
47.110, -98.290

Tornado, Steele

When
July 7, 4:30 PM CST
Where
Steele County, 3.48 mi SE of Sharon
Rating
EF0
Path length
0.3 mi
Path width
25 yd
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
47.570, -97.840

A brief touchdown was observed near highway 32. Gravel was thrown across the road. Peak winds were estimated at 65 mph.

Hail, Steele

When
July 7, 4:43 PM CST
Where
Steele County, 8.47 mi NNE of Sherbrooke
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
47.580, -97.640

Funnel Cloud, Walsh

When
July 7, 4:45 PM CST
Where
Walsh County, 3 mi ESE of Fairdale
Reported by
Trained Spotter
Coordinates
48.463, -98.169

Multiple brief funnels were noted between Fairdale and Adams.

Hail, Pembina

When
July 7, 4:53 PM CST to 4:58 PM CST
Where
Pembina County, 0.46 mi W of Mountain
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
48.680, -97.860

Hail, Traill

When
July 7, 5:10 PM CST
Where
Traill County, 2.34 mi E of Mayville Arpt
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
47.470, -97.280

Tornado, Walsh

When
July 7, 5:18 PM CST to 5:19 PM CST
Where
Walsh County, 3.09 mi NW of Lankin to 3 mi NW of Lankin
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
48.350, -97.970

A brief touchdown was noted in an open field. The tornado tracked for about one half mile to the east and lifted by 619 pm CDT. Some crop damage was evident. Peak winds were estimated at 70 mph.

Funnel Cloud, Walsh

When
July 7, 6:00 PM CST
Where
Walsh County, 0.46 mi E of Cashel
Reported by
Law Enforcement
Coordinates
48.480, -97.290

A persistent wall cloud with a funnel was observed.

Hail, Cass

When
July 7, 6:00 PM CST
Where
Cass County, 3.5 mi SW of Grandin
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
Public
Coordinates
47.200, -97.060

The hail was mostly quarter sized.

Hail, Richland

When
July 7, 6:10 PM CST
Where
Richland County, 8.22 mi NW of Walcott
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.620, -97.070

Tornado, Walsh

When
July 7, 6:18 PM CST to 6:25 PM CST
Where
Walsh County, 0.46 mi E of Kellogg to 6 mi NNE of Minto
Rating
EF0
Path length
4 mi
Path width
30 yd
Crop damage
$60,000
Reported by
Law Enforcement
Coordinates
48.370, -97.420

A tornado tracked intermittently to the east for about 4 miles and ended about 6 miles north-northeast of Minto by 725 pm CDT. Some minor crop damage and tree damage was noted in shelterbelts along the route. Peak winds were estimated at 75 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for North Dakota, 2008Warnings in North Dakota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125533, 125534, 125535, 125536, 125537, 125538, 125550, 125551, 125552, 125539, 125540, 125541, 125542, 125543, 125553, 125544, 125545, 125554, 125546, 125547, 125548, 125555.